ADVERSE EFFECTS FROM HIV DRUGS FOUND TO BE COMMON
Reuters 19 Oct. 2001
New York -- As many as two-thirds of patients on HIV drug
combinations may suffer a medication side effect that could affect their
adherence to therapy, new study results suggest.
Antiretroviral therapy for HIV is known to carry side effects of
varying severity, from elevated cholesterol levels to abnormal body-
fat deposits and certain blood disorders, but exactly how common
these problems are has been unclear.
In a study of 1,160 patients on at least three HIV drugs, Swiss
researchers found that more than two-thirds suffered symptoms such as
vomiting, diarrhea or sleep disturbance, or showed problems in lab
results, such as potentially serious abnormalities in blood cells,
proteins or cholesterol.
All of these conditions could have been due to the patients' HIV
therapy, the investigators report in the October 20th issue of The
A "significant proportion'' of these side effects were serious or
severe, according to Dr. Jacques Fellay, of the University Hospital
of Lausanne, and his colleagues.
Of the lab abnormalities, 16% were serious or severe, the researchers
report. A few patients had been hospitalized for conditions such as
kidney dysfunction and severe fatigue that were "probably or
definitely'' due to their HIV treatment.
Side effects varied based on the specific drugs in a patient's
regimen. Among the "unexpected'' side effects, the researchers note,
were a blood-clotting disorder called thrombocytopenia that was
linked to the drug saquinavir and mood disorders associated with the
They acknowledge, however, that because the study patients were being
seen frequently in a clinic--some specifically for problems with drug
side effects--the results may not reflect HIV patients as a whole.
Still, Fellay's team calls for more study of HIV drugs' toxic effects
and how to make them more tolerable.
"It should be underscored,'' they write, "that more than two-thirds
of patients might have complaints if precisely questioned and that
adverse events have an effect on adherence and on development of
viral resistance, which might lead to treatment discontinuation or
Source: The Lancet 2001;358:1322-1327.